NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 21, 12:36 AM CST, 22 minutes earlier. Its key messages:
Area forecast discussion, Jun 21, 12:36 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
236 AM EDT Sat Jun 21 2025
.KEY MESSAGES...
- Thunderstorms will be seen this morning across the area. There
is currently a slight risk that the thunderstorms will be
severe (15- 29%), with damaging hail and winds being the
primary threats.
- A hot and humid airmass is expected over Upper Michigan this
weekend into early next week. Those sensitive to heat,
especially those without effective cooling and/or hydration,
may be impacted.
&&
.SHORT TERM /THROUGH SUNDAY/...
Issued at 235 AM EDT Sat Jun 21 2025
The first round of thunderstorms is now entering into the western
U.P. as of the time of this writing as warm frontogenesis is
generating convection near the Wisconsin/U.P. line. With a jet
streak and LLJ moving in now, there is plenty of shear for
convection to work with; current RAP analysis shows effective bulk
shear on the scale of 50 to 55 knots from the NW. With better MUCAPE
up to 1,000 J/kg also moving in within the mid to upper levels,
expect some severe hail and potentially some severe winds at spots
throughout the rest of the morning hours as the warm frontogenesis
continues to push northwards. As the cold front of an incoming
shortwave (the triple point currently over far northern MN as seen
on radar imagery) moves in early in the morning, expect the severe
wind threat to increase as the SPC RAP analysis shows DCAPE of
around 1200 J/kg moving into the area by 12z. Thus, we could see
winds of 70+ mph reach the sfc once the convection associated with
the cold front moves in this morning. CAMs show convection, some
potentially severe, continuing across our area until about noon EDT
before moving out of our area. Overall, stay weather-aware this
morning; considerable winds and large, damaging hail could cause
extensive tree and property damage this morning; be sure to respect
all warnings and take immediate shelter if you find yourself under a
Severe Thunderstorm Warning.
Behind the line of convection this morning, we heat up to well above
normal temperatures as warm air advection continues to pump into the
area via southerly sfc flow. With clouds clearing out by this
afternoon, the moist air at the sfc and sunny skies will allow
temperatures to get into the lower 90s in the interior west and
central with dewpoints getting into the 70s (yuck!). While this is
just shy of Heat Advisory criteria, be sure to drink plenty of water
this afternoon as the hot and muggy conditions will make you sweat
and feel hotter more than you are used to; replace the liquids that
you sweat out!
Moving into tonight, expect little relief from the heat. Some of the
CAMs show some convection building back overtop the area. Granted,
while no severe weather is expected with this, the additional cloud
cover created by the convection will help to insulate the U.P.
during the overnight hours. Thus, we could see areas that don't get
below 70 degrees tonight into Sunday morning, and with dewpoints
even struggling to get below 70 during the overnight hours! If
anybody has lived in the Southeastern U.S. during the middle of
summer, it will feel like one of those nights; unpleasantly warm and
muggy!
While we can expect to see the convection travel north of the U.P.
during the daylight hours on Sunday, with mostly sunny skies
returning throughout the day and the apex of the warm air advection
simultaneously moving overhead, we could see high temperatures
easily get into the 90s across most of the west and central as
southerly flow continues throughout the period. With another muggy
day in store, it does look like we will need to hoist up some Heat
Advisories for the abnormally hot conditions for Sunday as at least
a few counties are expected to see a Heat Index of 100 degrees or
more for several hours Sunday afternoon. Therefore, stay in air
conditioned spots Sunday afternoon; don't overly exert yourself as
this type of heat is somewhat abnormal for us up here in the U.P.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 235 AM EDT Sat Jun 21 2025
By Saturday evening, the upper air pattern will consist of a
substantial 500mb ridge over the eastern CONUS with deep troughing
over the Rockies and a trough off the New England coast. Due to the
relatively low number of wave features over the north half of the
western hemisphere, the ridge will serve as a block through much of
this forecast period with troughing not expected to leave the
western CONUS until beyond next work week. This means that for at
least Sunday and Monday while the ridge axis moves properly over the
Great Lakes, the UP will experience the hottest period of the summer
so far. The southerly to southwesterly flow aloft being on the
western flank of the ridge will serve to advect warm, moist tropical
air over the region. Being on the periphery of this "heat dome", the
UP will also find itself under the influence of any notable ridge-
riding shortwaves, bringing near-daily shower and thunderstorm
chances to the region.
Continuing into Monday, hazardous heat and moisture will be over the
UP. The Euro ensemble EFI and Shift of Tails are both elevated
significantly for both max temperature and minimum temperature,
indicating not only the high chances for impactful heat, but also
the lack of overnight relief from the warmth. Exceptions to the heat
will come immediately upwind of Lake Michigan (Manistique in
particular) where temperatures will be 10-15 degrees cooler than
equal latitude locations 50 or so miles west. Dew points well over
70 degrees will make it feel muggy and will make cooling yourself
off difficult even if 100 degree temperatures are not realized. The
LREF suggests a 1/3 probability for Monday for triple digit heat for
the interior central. Heat advisories seem probable at this point,
but will wait to issue until the Saturday heat situation is
deciphered.
Sometime Monday PM, a cold front will drop through the area. While
details on timing are a bit spread, this could be another strong to
severe thunderstorm event especially if forcing aligns with the peak
of diurnal heating. Moisture will be plentiful as noted before with
the excessive dew points, and the LREF suggests around 1500 J/kg of
SBCAPE and over 2000 J/kg of MUCAPE are possible (50 percent chance
above/below). The SPC already has a slight risk (2 of 5) over the
western UP for the thunderstorm potential as strong winds and
damaging hail are possible (~15 percent).
The cold front will usher in cooler temperatures as the ridge
axis/"heat dome" shift south and east of the UP. The NBM
deterministic presents high temperatures around 70 degrees for the
rest of the work week with lows in the mid 50s. Because of the
nature of being on the periphery of the ridge, PoPs are present
every day of the forecast as ridge-riding impulse shortwaves present
various degrees of showers and thunderstorms. While a completely
dryday is possible, the small nature of those shortwaves makes them
difficult to precisely determine the timing of such passing rain
chances, thus there being rain seemingly every day in the forecast.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 125 AM EDT Sat Jun 21 2025
VFR conditions will prevail into tonight but give way hazardous
thunderstorms early this morning. The bulk of strong thunderstorms,
however, is not expected to move into Upper Michigan until 06 to
09Z. Any storms that do become severe will be capable of damaging
winds in excess of 50 kts. In addition, LLWS will be a threat at all
sites. In any rain and storms, MVFR will be likely with periods of
IFR. And, LIFR is even possible in the 12-15Z time frame. A gradual
improvement to at least VFR vis and MVFR ceilings is expected in the
late morning to early afternoon hours of Saturday. Southerly to
southwesterly winds are expected throughout the TAF period outside
of storms at around 12-16 kt with gusts of 25-30 kt, especially mid
to late Saturday morning.
&&
.MARINE...
Issued at 235 AM EDT Sat Jun 21 2025
Strong and severe thunderstorms over Minnesota before dawn this
morning projected to track eastward through the Great Lakes today.
Because of these storms, expect some to have severe winds of 50kts
or greater. In addition, there is also a 10% chance of exceeding
65kts and hail of 2 inches. Heavy downpours and lightning are also
expected. Shower and thunderstorm activity is likely to continue
across eastern Lake Superior after dawn this morning before exiting
into Ontario and the Lower Peninsula. From there, showers and
thunderstorms are largely not expected until Sunday night/Monday.
Ahead of that wave, increasing southerly flow may yield winds up to
25 knots on Sunday. Outside of any convective activity, winds will
mostly be 20 kts or less. But, there will be a threat for pockets of
widespread dense fog where rain occurs over the lake. In addition,
wave heights of 6 to 8 feet will prevail across central and eastern
portions of the lake on Saturday.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Beach Hazards Statement from 8 AM EDT this morning through
Sunday evening for MIZ014.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...TAP
LONG TERM...GS/TAP
AVIATION...BW
MARINE...TAP/TDUDHazardous weather outlook, Jun 20, 1:20 PM CST, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
320 PM EDT Fri Jun 20 2025
MIZ001>007-009>014-084-085-211930-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
320 PM EDT Fri Jun 20 2025 /220 PM CDT Fri Jun 20 2025/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Tonight
There is a chance for thunderstorms today.
Strong to severe thunderstorms are possible late tonight into
Saturday morning. There is currently a slight risk for severe
thunderstorms (15-29%). Damaging winds and large hail are the main
severe weather hazards.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A hot and humid airmass is expected over Upper Michigan this
weekend into early next week. Those sensitive to heat, especially
those without effective cooling and/or hydration, may be impacted.
There is a high swim risk along the Lake Michigan beaches of
Schoolcraft County for Saturday and Sunday. See the latest Surf
Zone Forecast for additional details.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through social media.
LSZ162-240>251-263>267-211930-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
320 PM EDT Fri Jun 20 2025 /220 PM CDT Fri Jun 20 2025/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
There is a chance for thunderstorms this evening and strong to
severe storms over mostly the western half late tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a chance of thunderstorms Saturday through this weekend.
Some of the storms could be severe over the eastern lake Saturday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through social media.
LMZ221-248-250-211930-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
320 PM EDT Fri Jun 20 2025
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
There is a chance for strong to severe storms late tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a chance of thunderstorms Saturday, with some of them
potentially being strong to severe early in the morning.
Thunderstorms return early next week.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through social media.
TDUD